Characterization of well-posedness of piecewise linear systems

Jun-ichi Imura, Arjan van der Schaft

    Research output: Contribution to journalArticleAcademicpeer-review

    178 Citations (Scopus)
    148 Downloads (Pure)


    One of the basic issues in the study of hybrid systems is the well-posedness (existence and uniqueness of solutions) problem of discontinuous dynamical systems. The paper addresses this problem for a class of piecewise-linear discontinuous systems under the definition of solutions of Caratheodory. The concepts of jump solutions or of sliding modes are not considered here. In this sense, the problem to be discussed is one of the most basic problems in the study of well-posedness for discontinuous dynamical systems. First, we derive necessary and sufficient conditions for bimodal systems to be well-posed, in terms of an analysis based on lexicographic inequalities and the smooth continuation property of solutions. Next, its extensions to the multimodal case are discussed. As an application to switching control, in the case that two state feedback gains are switched according to a criterion depending on the state, we give a characterization of all admissible state feedback gains for which the closed loop system remains well-posed
    Original languageUndefined
    Pages (from-to)1600-1619
    Number of pages20
    JournalIEEE transactions on automatic control
    Issue number9
    Publication statusPublished - 2000


    • METIS-140523
    • IR-29889

    Cite this